When I started clomipramine, I got barely noticeable GI issues, some delay falling asleep and it delayed climax. After about 3 weeks, nothing, 0, nada. Sometimes if I flip over in bed quick at night, I get the spins, but now that I'm on a medicine that is actually working, I just go with it and oddly enjoy the weird sensations. It only takes me 75mg a day, which is less than 40% of the maximum dose, to feel 95% remission. On Lexparo, I spent a few weeks at 30mg before I said enough was enough. I think this is now 10mg greater than the maximum recommended dosage? I believe clomipramine is generally regarded as the most potent antidepressant, and compared to it, Lexparo felt like taking tic tacs with wicked nasty side effects.
In general, most TCAs have really tolerable start up side effects, but have some more lasting ones like constipation, dry mouth, getting chubby... if you're prone to that sort of thing. My dose is so low and I drink so much coffee and run so much that I notice none of the above. If I ever have to take the maximum dose, I'll report back.
My GP knows nothing about it, and said I'm one of 3 of his patients currently taking it- one is my father and the other is over 80 and has been taking it for 30 years. It may be hard to get him or her to prescribe it.
It has a strong sert action but also on nor-epinephrine and generally little on dopamine, so an SNRI like Cymbalta may be a more logical progression, unless you plan on being on it for the rest of your life, I'd skip on the Effexor, just hear too many bad things about withdrawal. That being said, I don't want to have to live without the clomipramine; it lets me be the me that I had moments of before a majority of the time. I feel my full emotions, I just don't have the nonsense emotional connection to certain thoughts that would roll in the adrenaline and bring up the panic inducing thought cycle.